Alert archive / Wisconsin / Tornado Warnings in 2017
Tornado Warning 4, NWS Duluth, MN
NWS Duluth, MN issued this tornado warning at May 16, 2017, 7:30 PM CDT for Price County, Wisconsin. It was in force for 15 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2017, 7:30 PM CDT (00:30 UTC)
- Expired
- May 16, 2017, 7:45 PM CDT
- In force
- 15 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.0 in
County Price County, WI
The radar
The Green Bay radar (KGRB), 197 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 7:46 PM CDT | FUNNEL CLOUD | Spirit, WI | SPOTTER REPORTED FUNNEL CLOUD MOVING TOWARD SPIRIT ALONG 102. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 4:02 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.5 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 234 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 1926 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 240 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.1
The text
As transmitted.
305
WFUS53 KDLH 170030
TORDLH
WIC099-170045-
/O.NEW.KDLH.TO.W.0004.170517T0030Z-170517T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Duluth MN
730 PM CDT TUE MAY 16 2017
The National Weather Service in Duluth MN has issued a
* Tornado Warning for...
Southeastern Price County in north central Wisconsin...
* Until 745 PM CDT
* At 730 PM CDT, a severe thunderstorm capable of producing a
tornado was located near Ogema, or 21 miles north of Medford,
moving east at 40 mph. Golf ball size hail was reported in Ogema
at 726 PM CDT.
HAZARD...Tornado and hail up to two inches in diameter.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Ogema, Prentice, and Spirit. This also includes County Road 86
east of Ogema.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4553 9037 4554 9004 4542 9004 4538 9005
4538 9038
TIME...MOT...LOC 0028Z 268DEG 34KT 4544 9023
TORNADO...RADAR INDICATED
HAIL...2.00IN
$$
MillerWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at May 16, 7:12 PM CDT, 18 minutes earlier.
Area forecast discussion, May 16, 7:12 PM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
712 PM CDT Tue May 16 2017
.UPDATE...
Issued at 712 PM CDT Tue May 16 2017
The forecast was updated through this tonight to speed up how
quickly this evening's round of showers and storms move through
and out of the forecast area, as well as delay and refine the
precipitation chances for the second round of showers and storms
expected to lift into northwest Wisconsin late tonight. There
remains a threat of severe storms, including the potential for
tornadoes, across northwest Wisconsin this evening. The greatest
threat is the far southeast forecast area, especially southern
Price County.
UPDATE Issued at 657 PM CDT Tue May 16 2017
Updated for the new 00Z Aviation Discussion below.
&&
.SHORT TERM...(Tonight)
Issued at 315 PM CDT Tue May 16 2017
Thunderstorms and heavy rainfall are expected tonight, with the
main focus over northwest Wisconsin and adjacent areas of east-
central and northeast Minnesota. Thunderstorms will redevelop in
central Minnesota and lift northeastward into the Northland
through this evening. The potential for training storms remains in
play which could result in one or more swaths of very heavy
rainfall this evening. With the rainfall from yesterday moving
through the area creeks and rivers, decided to issue a Flash Flood
Watch, in coordination with our neighbors. WPC has included
northwest Wisconsin and part of Pine County in the Slight Risk
area of the Day 1 excessive rainfall forecast. Strong northward
moisture transport will keep precipitable water values up to 1.5
inches through this evening. Rain amounts tonight will be highest
along the I-35 corridor and over northwest Wisconsin. One-half
inch to 1.5 inches of rain is expected, but higher amounts are
likely where the strongest storms track.
In addition to the flooding potential tonight, there remains a
slight risk of severe thunderstorms over much of northwest
Wisconsin. NAM BUFR soundings from HYR feature effective shear of
around 35 kts with 0-6 km shear around 45 knots along 3-3.5 kJ/kg
of MUCAPE are favorable for large hail and damaging wind gusts.
Low- level shear seems to preclude much of a tornado threat at
this time, however, the potential cannot entirely be ruled out.
.LONG TERM...(Wednesday through Tuesday)
Issued at 315 PM CDT Tue May 16 2017
The Northland has a rather wet and cool forecast through the
weekend, but warmer weather might return early next week. There
are multiple rounds of rain forecast through the weekend, with
temperatures about 10 to 15 degrees cooler than seasonal normal
temperatures.
A subtle front will stall from northeast Ontario to southern
Minnesota early Wednesday, including across northwest Wisconsin.
Meanwhile, a potent shortwave will lift north into the Northland
late tonight and early Wednesday. This wave will bring a surge of
moisture and widespread synoptic lift, setting off showers and
thunderstorms, mainly focused along and near the stalled front.
Precipitable water values could reach 1.5 inches. Parts of
northwest Wisconsin could get moderate to heavy rainfall. About
0.25" to nearly 1" of rainfall is forecast across northwest
Wisconsin, but there could be locally higher amounts.
There will likely be areas of fog Wednesday morning, but
increasing north-northeast flow will likely lift it by late
morning. Temperatures will be cool across the north and near Lake
Superior, but more seasonably warm across well-inland areas of
northwest Wisconsin.
A potent, vertically stacked area of low pressure will lift from
the Central Plains Wednesday to the Minnesota and Wisconsin areas
Wednesday night. This low will bring another surge of moisture of
moisture and even more potent and widespread synoptic lift across
the Northland. Much of the Northland can expect moderate to heavy
rainfall from late Wednesday through Thursday morning, with the
heaviest amounts again in northwest Wisconsin. Fortunately, most
of this rain will be less convective in nature, and more
stratiform in nature. The best chances of thunder are in Price
County in the far southeast forecast area. The stratiform nature
will limit the flooding the threat, but certainly areas of
northwest Wisconsin that get quite a bit of rain over the next
couple days could have flooding in low-lying areas. Widespread
rainfall of 1.25" to 1.5" is forecast in northwest Wisconsin,
about 0.25" or more from the Arrowhead to central Minnesota
Minnesota, but no rain for north- central Minnesota.
High pressure will build into south-central Canada and the
US/Canada border area Thursday afternoon into Friday, providing
the Northland a period of dry and sunnier weather. The GFS,
European, and Canadian models are indicating another potent area
of low pressure will likely bring widespread moderate to heavy
rain across the Northland late this week and/or over the weekend.
The GFS and European are in fairly good agreement on the timing,
with the rain affecting the Northland late Friday night and
through Saturday night, but the Canadian brings the rain late
Saturday night through early Monday. If the GFS/ECMWF solution
pans out, then more seasonal weather might return for Monday, but
the slower Canadian would suggest cooler and cloudier weather for
Monday. The threat of thunder with this round of rain looks fairly
low at this point, but the GFS suggests a threat of thunder
across the southern forecast area when it lifts the warm front
close or into the southern forecast area Saturday evening.
Otherwise, instability should be fairly low due to the cooler
conditions, at the surface and aloft, across the Northland.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 657 PM CDT Tue May 16 2017
Showers and thunderstorms will continue moving developing and
moving east through northwest Wisconsin and parts of northeast
Minnesota this evening. Some of the storms in northwest Wisconsin
could be strong to severe, capable of producing gusty winds, large
hail, and frequent lightning. Most of the storms should shift to
the east of the the region by late this evening.
Another round of showers and thunderstorms will lift north into
northwest Wisconsin and nearby areas of northeast Minnesota late
tonight and Wednesday morning, mainly affecting the KHYR. These
storms should be relatively weak, but capable of brief heavy rain.
Tonight looks cool and humid with light wind flow. Expect
widespread LIFR and IFR conditions to develop overnight due to the
fog, mist, and low ceilings. The LIFR/IFR could linger well into
Wednesday, especially for KDLH and KHYR. There should be
improvement at KINL and KBRD back to MVFR or VFR. Breezy northeast
flow will develop for many areas by late Wednesday afternoon.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 49 56 39 50 / 30 70 90 40
INL 46 57 38 55 / 20 10 10 0
BRD 53 61 44 57 / 20 70 80 30
HYR 56 62 42 51 / 80 90 90 50
ASX 48 55 39 47 / 50 90 90 60
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Dense Fog Advisory until 10 PM CDT this evening for WIZ001.
Flash Flood Watch through Thursday afternoon for WIZ003-004-008-
009.
MN...Dense Fog Advisory until 10 PM CDT this evening for MNZ037.
LS...Gale Warning from 10 PM Wednesday to 4 PM CDT Thursday for
LSZ121-146>148.
Small Craft Advisory from 10 PM Wednesday to 4 PM CDT Thursday
for LSZ140>145.
&&
UPDATE...Grochocinski
SHORT TERM...Huyck
LONG TERM...Grochocinski
AVIATION...GrochocinskiHazardous weather outlook, May 16, 4:36 PM CDT, 2 hours 54 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Duluth MN 436 PM CDT Tue May 16 2017 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-171030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 436 PM CDT Tue May 16 2017 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Tonight Showers and thunderstorms are possible across much of the Northland. The strongest storms will be capable of producing frequent lightning, large hail, gusty winds, and heavy rainfall. A tornado watch is in effect for northwest Wisconsin until 10 PM. There is also a possibility the storms will repeatedly move over the same areas, leading to a risk of flash flooding. The additional rainfall today and tonight will contribute to continued minor flooding concerns for portions of northwest Wisconsin. Please see the latest Flash Flood Watch message for additional information. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are likely across northwest Wisconsin Wednesday morning through early afternoon, and possibly into parts of nearby Minnesota. The rain from the storms could result in minor flooding for some parts of northwest Wisconsin. Additional thunderstorms, and moderate to heavy rainfall, is forecast across northwest Wisconsin late Wednesday through early Thursday. The multiple rounds of rainfall could result in flooding over parts of the northwest Wisconsin, especially over areas that had up to several inches of rain Monday and Monday night. A Flash Flood Watch has been issued for parts of northwest Wisconsin through early Thursday. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed this afternoon and tonight. Spotters and the public are also encouraged to report rainfall amounts and observed flooding to the National Weather Service. LSZ121-140>148-171030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 436 PM CDT Tue May 16 2017 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Tonight Thunderstorms are possible across western Lake Superior through tonight, with the best chances along and near the South Shore along northern Wisconsin. Some storms could be strong with heavy rain, hail, and gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday More thunderstorms are possible across western Lake Superior Wednesday morning through early afternoon, mainly along and near the South Shore along northern Wisconsin. The storms will likely be relatively weak. Strong northeast flow will develop across western Lake Superior late Wednesday through early Thursday. Gale force wind gusts are likely near the South Shore from Bayfield Peninsula to the Michigan border. Gale Warnings and Small Craft Advisories have been issued for Wednesday evening through Thursday afternoon. Please read the latest marine weather messages for more information. Strong east to northeast flow will develop Saturday into Saturday night. The flow and resulting waves could cause hazardous conditions for small craft, especially near the head of the Lake and the Twin Ports area. Grochocinski/Huyck More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, May 16, 6:51 PM CDT, 39 minutes before
Special Weather Statement National Weather Service Duluth MN 651 PM CDT TUE MAY 16 2017 WIZ001-002-170015- Douglas-Bayfield- 651 PM CDT TUE MAY 16 2017 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN BAYFIELD AND NORTHEASTERN DOUGLAS COUNTIES... At 651 PM CDT, strong thunderstorms were along a line extending from 9 miles west of Port Wing, to near Solon Springs, and moving east at 65 mph. Wind gusts up to 40 mph, dime-size hail, heavy downpours, and occasional cloud to ground lightning can be expected with these storms. Locations impacted include... Iron River, Lake Nebagamon, Barnes, Maple, Brule, Poplar In Douglas County, Solon Springs, Oulu, Drummond, Port Wing, Cornucopia, Ino, Herbster, Bennett, Cloverland, Mouth Of Brule, Blueberry, and Waino. Seek shelter inside a sturdy building and away from windows until these storms pass. LAT...LON 4633 9191 4673 9173 4696 9094 4636 9120 TIME...MOT...LOC 2351Z 265DEG 56KT 4677 9159 4641 9178 DAP
Special weather statement, May 16, 7:05 PM CDT, 25 minutes before
Special Weather Statement National Weather Service Duluth MN 705 PM CDT TUE MAY 16 2017 WIZ006-007-170030- Washburn-Burnett- 705 PM CDT TUE MAY 16 2017 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN WASHBURN AND EAST CENTRAL BURNETT COUNTIES... At 705 PM CDT, an area of strong thunderstorms was near Webb Lake Wisconsin, or 10 miles northwest of Spooner, moving northeast at 45 mph. Wind gusts up to 40 mph, half-inch hail, heavy downpours, and occasional cloud to ground lightning can be expected with these storms. These storms will be near... Spooner around 710 PM CDT. Trego around 715 PM CDT. Minong around 725 PM CDT. Other locations impacted by these storms include Springbrook, Mckenzie Lake, Birch Island Lake, Lampson, and Earl. Seek shelter inside a sturdy building and away from windows until these storms pass. LAT...LON 4575 9208 4592 9225 4610 9183 4592 9161 TIME...MOT...LOC 0005Z 240DEG 39KT 4593 9205 DAP
Special weather statement, May 16, 7:18 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Duluth MN
718 PM CDT TUE MAY 16 2017
WIZ002-170045-
Bayfield-
718 PM CDT TUE MAY 16 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN BAYFIELD
COUNTY...
At 717 PM CDT, strong thunderstorms were along a line extending from
Port Wing, to near Brule, and moving east at 30 mph.
Wind gusts up to 45 mph, penny-size hail, and heavy downpours can be
expected with these storms.
Locations impacted include...
Iron River, Port Wing, Cornucopia, Ino, and Herbster.
Seek shelter inside a sturdy building and away from windows until
these storms pass.
LAT...LON 4651 9119 4647 9155 4657 9155 4680 9144
4691 9096
TIME...MOT...LOC 0017Z 253DEG 25KT 4676 9139 4648 9156
DAPLocal storm report, May 16, 7:22 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
722 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM HAIL 4 S KENNAN 45.48N 90.58W
05/16/2017 E1.75 INCH PRICE WI PUBLIC
THE PRICE COUNTY SHERIFF'S OFFICE PASSED ON
A REPORT OF GOLF BALL SIZED HAIL SOUTH OF
KENNAN. THE TIME WAS ESTIMATED FROM RADAR.
&&
G2Special weather statement, May 16, 7:23 PM CDT, 7 minutes before
Special Weather Statement National Weather Service Duluth MN 723 PM CDT TUE MAY 16 2017 MNZ037-038-WIZ001-170100- Pine-Carlton/South St. Louis-Douglas- 723 PM CDT TUE MAY 16 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PINE...SOUTHEASTERN CARLTON AND WEST CENTRAL DOUGLAS COUNTIES... At 723 PM CDT, a strong thunderstorm was near Holyoke, or 25 miles south of Cloquet, moving east at 40 mph. Wind gusts up to 40 mph, pea-size hail, heavy downpours, and occasional cloud to ground lightning can be expected with this storm. Locations impacted include... Solon Springs, Holyoke, Foxboro, Bennett, Nickerson, Chaffey, Harlis, Belden, Pattison State Park, Patzau, Amnicon Lake, and Lyman Lake. Seek shelter inside a sturdy building and away from windows until this storm passes. LAT...LON 4626 9246 4644 9253 4659 9190 4633 9181 TIME...MOT...LOC 0023Z 256DEG 34KT 4637 9239 DAP
Local storm report, May 16, 7:28 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
728 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM HAIL OGEMA 45.45N 90.29W
05/16/2017 M1.75 INCH PRICE WI TRAINED SPOTTER
&&
WMThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:05 PM CDT | Special Weather Statement | DLH | Washburn | 25 min |
| May 16, 7:18 PM CDT | Special Weather Statement | DLH | Bayfield | 27 min |
| May 16, 7:23 PM CDT | Special Weather Statement | DLH | Douglas | 37 min |
| May 16, 7:35 PM CDT | Severe Thunderstorm Warning | DLH | Ashland, Bayfield | 25 min |
| May 16, 7:37 PM CDT | Tornado Warning | DLH | Price | 8 min |
| May 16, 7:49 PM CDT | Tornado Warning | DLH | Price | 11 min |
| May 16, 8:01 PM CDT | Special Weather Statement | DLH | Ashland | 29 min |
| May 16, 8:10 PM CDT | Special Weather Statement | DLH | Price | 35 min |
| May 16, 8:51 PM CDT | Special Weather Statement | DLH | Price | 24 min |
| May 17, 1:56 AM CDT | Special Weather Statement | DLH | Price, Sawyer | 34 min |
| May 17, 2:35 AM CDT | Special Weather Statement | DLH | Iron, Sawyer | 25 min |
| May 17, 7:30 AM CDT | Areal Flood Warning | DLH | Ashland, Iron | 57 hr |
| May 17, 2:21 PM CDT | Special Weather Statement | DLH | Price | 24 min |
| May 17, 2:40 PM CDT | Special Weather Statement | DLH | Price | 50 min |
Nearby
Tornado Warnings in Wisconsin, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.